The patients presentation is consistent with tardive tic disorder (also known as tardive Tourettes disorder), which is a tic disorder induced by chronic use of antipsychotic medications that is phenomenologically indistinguishable from Tourettes disorder.3 Worsening of this patients tics with an increased dose of an antipsychotic points toward a tardive etiology rather than an idiopathic tic disorder such as Tourettes disorder. Hyperkinetic movement disorder is a general term for any involuntary movement syndrome.3 Choreiform movements, such as Sydenhams chorea, are random, irregular, and nonstereotyped movements.1,3
- Tardive tic disorder.
1. American Psychiatric Association. Diagnostic and statistical manual of mental disorders, 4th ed., text revision. Washington (DC): The Association; 2000.
3. Cummings JL, Mega MS. Neuropsychiatry and behavioral neuroscience. New York: Oxford University Press; 2003.
Click here to return to the questions
Seminars in Medical Practice
Hospital Physician Board Review Manuals
Copyright © 2009, Turner White Communications
Updated 1/04/08 kkj